Taiwanese Journal of Mathematics

THE EQUITABLE COLORINGS OF KNESER GRAPHS

Bor-Liang Chen and Kuo-Ching Huang

Full-text: Open access

Abstract

An $m$-coloring of a graph $G$ is a mapping $f:V(G)\rightarrow \{1,2,\ldots,m\}$ such that $f(x)\neq f(y)$ for any two adjacent vertices $x$ and $y$ in $G$. The chromatic number $\chi(G)$ of $G$ is the minimum number $m$ such that $G$ is $m$-colorable. An equitable $m$-coloring of a graph $G$ is an $m$-coloring $f$ such that any two color classes differ in size by at most one. The equitable chromatic number $\chi_{_=}(G)$ of $G$ is the minimum number $m$ such that $G$ is equitably $m$-colorable. The equitable chromatic threshold $\chi_{_=}^*(G)$ of $G$ is the minimum number $m$ such that $G$ is equitably $r$-colorable for all $r\geq m$. It is clear that $\chi(G)\leq \chi_{_=}(G) \leq \chi_{_=}^*(G)$. For $n\geq 2k+1$, the Kneser graph $\sf KG(n,k)$ has the vertex set consisting of all $k$-subsets of an $n$-set. Two distinct vertices are adjacent in $\sf KG(n,k)$ if they have empty intersection as subsets. The Kneser graph $\sf KG(2k+1,k)$ is called the Odd graph, denoted by $O_k$. In this paper, we study the equitable colorings of Kneser graphs $\sf KG(n,k)$. Mainly, we obtain that $\chi_{_=}(\sf KG(n,k))\leq \chi_{_=}^*(\sf KG(n,k))\leq n-k+1$ and $\chi(O_k)=\chi_{_=}(O_k)=\chi_{_=}^*(O_k)=3$. We also show that $\chi_{_=}(\sf KG(n,k))=\chi_{_=}^*(\sf KG(n,k))$ for $k=2$ or 3 and obtain their exact values.

Article information

Source
Taiwanese J. Math., Volume 12, Number 4 (2008), 887-900.

Dates
First available in Project Euclid: 18 July 2017

Permanent link to this document
https://projecteuclid.org/euclid.twjm/1500404984

Digital Object Identifier
doi:10.11650/twjm/1500404984

Mathematical Reviews number (MathSciNet)
MR2426534

Zentralblatt MATH identifier
1168.05020

Subjects
Primary: 05C15: Coloring of graphs and hypergraphs

Keywords
equitable coloring equitable chromatic number equitable chromatic threshold Kneser graph odd graph intersection family

Citation

Chen, Bor-Liang; Huang, Kuo-Ching. THE EQUITABLE COLORINGS OF KNESER GRAPHS. Taiwanese J. Math. 12 (2008), no. 4, 887--900. doi:10.11650/twjm/1500404984. https://projecteuclid.org/euclid.twjm/1500404984


Export citation

References

  • B. Bollobás and R. K. Guy, Equitable and proportional coloring of trees, J. Combin. Theory Ser. B, 34 (1983), 177-186.
  • R. L. Brooks, On colouring the nodes of a network, Proc. Cambridge Phil. Soc., 37 (1941), 194-197.
  • B. L. Chen and K. W. Lih, Equitable coloring of trees, J. Combin. Theory Ser. B, 61 (1994), 83-87.
  • B. L. Chen, K. W. Lih and P. L. Wu, Equitable coloring and the maximum degree, European J. Combin., 15 (1994), 443-447.
  • P. Erdős, C. Ko and R. Rado, Intersection theorems for systems of the finite sets, Quart. J. Math. Oxford $($2$)$, 12 (1961), 313-320.
  • A. Hajnal and E. Szemerédi, Proof of a conjecture of P. Erdős, in: Combinatorial Theory and Its Applications, (P. Erdős, A. Rényi, V. Sós, Eds), 601-623, North-Holland, London, 1970.
  • P. Hall, On representation of subsets, J. London Math. Soc., 10 (1935), 26-30.
  • A. J. W. Hilton and E. C. Milner, Some intersection theorems for systems of finite sets, Quart. J. Math. Oxford $($2$)$, 18 (1967), 369-384.
  • H. A. Kierstead and A. V. Kostochka, A short proof of the Hajnal-Szemerédi theorem on equitable coloring, to appear in Combin. Probab. Comput.
  • A. V. Kostochka, Equitable colorings of the outerplanar graphs, Discrete Math., 258 (2002), 373-377.
  • A. V. Kostochka and K. Nakprasit, Equitable colourings of $d$-degenerate graphs, Combin. Probab. Comput., 12 (2003), 53-60.
  • A. V. Kostochka, K. Nakprasit and S. V. Pemmaraju, On equitable coloring of $d$-degenerate graphs, SIAM J. Discrete Math., 19 (2005), 83-95.
  • K. W. Lih and P. L. Wu, On equitable coloring of bipartite graphs, Discrete Math., 151 (1996), 155-160.
  • L. Lovász, Kneser's conjecture, chromatic number, and homotopy, J. Combin. Theory Ser. A, 25 (1978), 319-324.
  • W. Meyer, Equitable coloring, Amer. Math. Monthly, 80 (1973), 920-922.
  • H. P. Yap and Y. Zhang, The equitable $\Delta$-coloring holds for outplanar graphs, Bull. Inst. Math. Acad. Sin., 5 (1997), 143-149.
  • H. P. Yap and Y. Zhang, Equitable colorings of planar graphs, J. Combin. Math. Combin. Comput., 27 (1998), 97-105.
  • H. P. Yap and Y. Zhang, On the equitable coloring of graphs, manuscript, 1996.